Researchers at Carolinas Medical Center in Charlotte, N. C., say that one of the patients died; one required and received a liver transplant; and the third recovered from drug-induced hepatitis after the antibiotic was stopped.
The article, "Severe Hepatotoxicity of Telithromycin: Three Case Reports and Literature Review" will be published in the March 21, 2006, print edition of the journal. It was released early today online and is available to the public on Jan. 20, 2006, at http://www.acponline.org/journals/annals/hepatotoxicity.htm.
"These cases could represent an unusual clustering of a rare, idiosyncratic drug reaction at one medical center," said John S. Hanson, MD, an author and hepatologist with the liver transplant center at Carolinas Medical Center.
"However, the severity of liver injury in two of our patients warrants this report in the medical literature and will alert other physicians to this possible link with telithromycin."
Dr. Hanson said that, despite the three reports, "At this point, there is not enough data to indicate major changes in prescribing habits."
All cases have been referred to the FDA's Adverse Event Reporting System.
Patients taking Ketek should report symptoms such as malaise, weakness, or jaundice to their prescribing physicians.
Telithromycin was approved by the U.S. Food and Drug Administration in 2004 to treat acute bacterial infections from chronic bronchitis, acute bacterial sinusitis and community-acquired pneumonia.
Telithromycin, an antibiotic derived from the macrolide class of antibacterial agents, appears effective against some pneumonia strains resistant to other older antibacterials such as penicillin.
Contact: Susan Anderson
American College of Physicians